Ocular and orbital side-effects of checkpoint inhibitors: a review article

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

Checkpoint inhibitors have been increasingly considered as new targets for cancer therapies. Patients receiving checkpoint inhibitors develop many immune-related adverse events (IRAEs). However, ophthalmic IRAEs are rare and have been reported in less than 1% of patients. To date, few case reports evaluating the ophthalmological side-effects of checkpoint inhibitors have been published. In this review, we plan to report the different ocular and orbital side-effects of the checkpoint inhibitors, and to help guide ophthalmologists and oncologists in their management.

Recent findings

Ocular side-effects of checkpoint inhibitors include peripheral ulcerative keratitis, uveitis, Vogt–Koyanagi–Harada syndrome, choroidal neovascularization and melanoma-associated retinopathy. Both thyroid-associated orbitopathy and idiopathic orbital inflammation have also been reported in association with checkpoint inhibitors. Mild IRAE can be treated with topical steroids, whereas systemic corticosteroids and discontinuation of checkpoint inhibitors are indicated in more severe ocular and orbital inflammation.

Summary

Physicians involved in the care of oncologic patients should be aware of the ocular and orbital IRAEs that may develop with checkpoint inhibitors. A strong cooperation between oncologists and ophthalmologists is required in the diagnosis and prompt management of these IRAEs.

Related Topics

    loading  Loading Related Articles